Taking HRT pills ‘DOUBLES the risk of suffering dangerous blood clots’
Taking HRT pills to cope with the menopause doubles the risk of suffering dangerous blood clots, research suggests.
A study involving 80,000 women showed those who took hormone replacement therapy pills were at risk of pulmonary embolism or deep vein thrombosis – devastating conditions which can require the amputation of a leg or can even kill.
Researchers from the University of Nottingham found the risk was only increased for women using HRT in tablet form – with patches, gels or creams carrying no additional chance of a clot.
An estimated one million British women and around 17million in the US take HRT to cope with the menopause, which commonly strikes in the late 40s and early 50s.
A study involving 80,000 women showed those who took hormone replacement therapy pills were at risk of pulmonary embolism or deep vein thrombosis – devastating conditions which can require the amputation of a leg or can even kill
Of those 80 per cent take the tablet form of the drug.
HRT tackles symptoms such as depression, hot flushes, and night sweats by providing oestrogen as the body stops producing it.
The new findings, published in the British Medical Journal, showed tablets containing equine oestrogen – such as those sold under the Premarin brand name – carried a higher risk than those containing synthetic oestrogen.
Researcher Dr Yana Vinogradova, of the Nottingham School of Medicine, said: ‘Our study has shown that, for oral treatments, different tablets are associated with different risks of developing blood clots, depending on the active components.
‘It has also confirmed that risks of thrombosis for patients using HRT treatments other than tablets – patches or gels – is very low.
‘This lower risk has been known for more than ten years and – although patches or gels may not be acceptable in some circumstances – it was surprising to find that only 20 per cent of HRT prescriptions to date have been for non-oral treatments.
‘Our findings are particularly important information for women who require HRT treatment and are already at increased risk of developing blood clots.’
IS THERE ANY RISK OF USING HRT FOR WOMEN GOING THROUGH THE MENOPAUSE?
Menopause, which commonly strikes women in their late 40s and early 50s, can cause depression, hot flushes, headaches and night sweats. Long term, it can also cause bone disease and memory loss.
Hormone replacement therapy (HRT) tackles these symptoms by replacing the female sex hormones – oestrogen and progestogen – as the body stops producing them.
But while it can transform the lives of many women, studies have shown that there may be an increased risk of breast cancer and heart disease from HRT. As a result, many women no longer accept HRT treatment and some doctors will not prescribe it.
It was however noted by the Woman’s Health Concern (WHC) that one of the American studies used women in their mid-sixties who were often overweight as subjects, and these are unrepresentative of women in the UK.
Furthermore, a controlled trial from Denmark reported in 2012 has demonstrated that healthy women taking combined HRT for 10 years immediately after the menopause had a reduced risk of heart disease and of dying from heart disease, contradicting the reports of the earlier studies.
The WHC says HRT is safe provided it is taken for the correct reasons, i.e. to alleviate the symptoms of the menopause, and at the minimum effective dose.
The researchers stressed that although the risk of blood clots double for women who take HRT tablets, the absolute risk remains small.
For every 10,000 women who take HRT pills, there are just nine extra cases of clots every year, they found.
The number of women taking HRT plummeted after studies published in 2002 and 2003 raised fears of cancer.
Usage of the drug in Britain fell from 36 per cent before the studies to around 10 per cent today.
But NHS guidelines watchdog NICE issued new guidance in November 2015 advising GPs to start offering the drug to more women.
They said that the fears of cancer had been overblown, and women should be shown the tiny scale of the risk.
Out of 10,000 women taking HRT for five years, for example, there would only be 60 extra cases of breast cancer and 15 additional cases of ovarian cancer.
Professor Helen Stokes-Lampard, chair of the Royal College of GPs, have urged women not to panic.
‘The menopause is a transition stage for every woman and can cause difficulties for many – and for some specific symptoms, such as hot flushes and night sweats, HRT is the only medical treatment that has good evidence of benefit,’ she said.
‘While this study is certainly interesting and important, as the authors themselves acknowledge, the findings do not prove that tablets cause more DVTs than patches, just that there is an association.
‘As such, it is essential that more research is conducted in this area and taken into account as new clinical guidelines are updated and developed.’
She added: ‘Prescribing is a core skill for GPs and current best practice is to prescribe the lowest possible dose of HRT for the shortest possible time, and so specific products and formulations of HRT are only initiated after a comprehensive discussion between the GP and their patient, and are tailored to meet the best interests of that individual.
‘It’s important that patients don’t panic or stop taking HRT as a result of reading about this study, but instead discuss their concerns at their next routine GP appointment, or seek advice from a reputable website like NHS Choices.’
Dr Channa Jayasena of Imperial College London, added: ‘We know that HRT has important benefits to alleviate menopausal symptoms.
‘All drugs have side effects. This helpful study allows us to see which types of HRT have the highest and lowest risk of blood clots.
‘HRT patches have the lowest risk of blood clots, and should be first-choice for older women – for whom blood clot risk is highest.
‘However the study should reassure women that blood clots are an uncommon complication of HRT, regardless of the preparation.’